Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Lower bounds for the unknotting numbers of certain torus knots


Author: Makoto Yamamoto
Journal: Proc. Amer. Math. Soc. 86 (1982), 519-524
MSC: Primary 57M25
DOI: https://doi.org/10.1090/S0002-9939-1982-0671228-X
MathSciNet review: 671228
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we shall show that the unknotting numbers of the $ (l,2kl \pm 1)$-torus knots are at least $ (k({l^2} - 1) - 2)/2$ for $ l$ odd and $ (k{l^2} - 2)/2$ for $ l$ even, where $ l$ is an integer greater than one and $ k$ is a positive integer.


References [Enhancements On Off] (What's this?)

  • [1] J. Boardman, Some embeddings of $ 2$-spheres in $ 4$-manifolds, Proc. Cambridge Philos. Soc. 60 (1964), 354-356. MR 0160241 (28:3455)
  • [2] M. Kervaire and J. Milnor, On $ 2$-spheres in $ 4$-manifolds, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1651-1657. MR 0133134 (24:A2968)
  • [3] J. Milnor, Singular points of complex hypersurfaces, Ann. of Math. Studies, No. 61, Princeton Univ. Press, Princeton, N.J., 1968. MR 0239612 (39:969)
  • [4] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 0171275 (30:1506)
  • [5] V. A. Rohlin, Two-dimensional submanifolds of four dimensional manifolds, Functional Anal. Appl. 5 (1971), 39-48. MR 0298684 (45:7733)
  • [6] P. E. Thomas and J. Wood, On manifolds representing homology classes in codimension 2, Invent. Math. 25 (1974), 63-89. MR 0383438 (52:4319)
  • [7] S. H. Weintraub, $ {Z_p}$-actions and rank of $ {H_2}({N^{2n}})$, J. London Math. Soc. (2) 13 (1976), 567-572.
  • [8] -, Inefficiently embedded surfaces in $ 4$-manifolds, Algebraic Topology Aarhus 1978 (J. L. Dupont and I. H. Madsen, eds.), Lecture Notes in Math., vol. 763, Springer-Verlag, Berlin and New York, 1979.
  • [9] W. C. Hsiang and R. H. Szczarba, On embedding surfaces in four-manifolds, Algebraic Topology, Proc. Sympos. Pure Math., Vol. 22, Amer. Math. Soc., Providence, R.I., 1971. MR 0339239 (49:4000)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0671228-X
Keywords: Torus knot, torus link, unknotting number of a knot, genus of a knot
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society